Risperidone side effects in the elderly

Common Questions and Answers about Risperidone side effects in the elderly

risperdal

Hi there. Risperidone is an atypical antipsychotic drug with certain side effects. These are sedation, dysphoria, insomnia, sexual dysfunction, muscle stiffness, muscle pain, constipation, photosensitivity and alopecia. The fall could also lead to local tissue spasm and tightness in the surrounding muscles. She needs to be seen by an orthopaedician to rule out this as an effect of injury ad also check for an missed fractures.
It is a newer type of antipsychotic drug and may have fewer side effects than older antipsychotic drugs. Risperidone has sometimes been given to people in the later stages of dementia. But the Committee on Safety of Medicines (CSM) says risperidone should no longer be used to treat elderly people with Alzheimer's disease or other types of dementia because the drug increases their risk of having a stroke.
Risdone side effect was that she was peeing on the bed( which I found on the internet is a side effect that affect some people).This kinda added more stress on her. I requested the doctor to change risdone, which he did. Now she is under Nuzak (x1 in the morning) and Olanzapine 5mg (x1 at night) Just checked her and found out that with Olanzapine 5mg, the side effect of peeing on bed still persists. I am thinking about decreasing the dosage to 2.5mg. Already asked the doc, he said ok.
We also know that these drugs can cause some serious side effects in Alzheimer's patients, such as an increased risk of stroke and respiratory issues. And another study linked the use of "atypical" antipsychotic drugs to an increased risk of sudden cardiac death – even in younger patients. Now a study shows that the anti-psychotic drugs that are commonly prescribed to treat Alzheimer's could actually double a patient's risk of dying within a few years.
Weight gain and diabetes is a problem with all of the atypical antipsychotics because of the receptors they target in the brain (in addition to the ones they are supposed to work on) which cause metabolic imbalances. If kept in check it generally is not permanent though but any changes in weight or appetite should be reported to a psychiatrist. The antipsychotics most likely to cause this are Clozaril and Zyprexa. The least is Abilify though of course it can and does happen.
Haldol, is considered a chemical restraint and has a multitude of side effects in the elderly. When you Mom responded poorly to the ativan this should have been a red flag. The possibility that she would respond more severely to higher doses of anxiety relieving or anti-psychotic medications should have been a consideration. My father also cannot tolerate even a tiny dose of ativan. Haldol I beleive would have the same or similar effect on him that it did in your mother.
she walked out of our flat in her underwear and the dog, said she left the door open cos she has trouble using the key so the door shut and she was left outside in the hall. she didnt go out of the building she thought better not. the neighbour helped as i was away for some hours. But now they think in the building she has alzheimers. Last year we did a ct scan and there was nothing wrong apart form normal age depletion, could that have changed so fast towards dementia in one year?
hi ryryry i understand your concern and sometimes the side effects CAN be discouraging. Risperdal is an antipsychotic drug that is prescribed to a LOT of bipolars, schizophrenics or people suffering from dimentia. does your wife suffer from depression mainly, or does she have manic episodes as well? AP's work well for mood stabilizers as well but shouldnt really be prescribed as the main medication for therapy - a psychiatrist will probably go over this with your wife.
http://en.wikipedia.org/wiki/Marius_Romme This is one man who has taken different approaches in his work. I know you are concerned about your mother and this affects you also. Hopefully others here may offer their opinions to help and again the best to you and your mother. PS: Maybe your mother likes younger men hey; just teasing you....
With a child (as with an elderly person, there are warnings on the labels of antipsychotics for the use in people who are elderly with dementia) the risk of certain side effects is greater. Some people (such as myself) literally need these medications and for some people they are not needed and for some they can be a detriment. Greater research should be done as to the risk/benefit analysis and further development into newer and safer treatments.
I think this place attracts some of the most intelligent and caring people in the world. So gratifying. I haven't posted for a very long time ... but I will always keep this thread going. I remember so well the desperation I had to hear from anyone ... anyone about how they got off. Now there's years worth of posts from people round the world who kicked Tram.
We also know that these drugs can cause some serious side effects in Alzheimer's patients, such as an increased risk of stroke and respiratory issues. And another study linked the use of "atypical" antipsychotic drugs to an increased risk of sudden cardiac death – even in younger patients. Now a study shows that the anti-psychotic drugs that are commonly prescribed to treat Alzheimer's could actually double a patient's risk of dying within a few years.
As time passed the bites increased even during the day. A couple months later I awoke in the middle of the night with a swarm I couldnt see on my scalp and all over. The itch was excrutiating and when I scratched my head they got under my fingernails. My fingers looked like sausages from all the bites and I took a look in the mirror and my eyes and lips were horribly swollen with red splotches on my face. I couldnt see any of these biters, even with that many.
MedHelp Health Answers